Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 397, NWS Birmingham, AL

October 24, 2001Colbert County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 24, 2001, 8:42 PM CDT for Colbert County, Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:42 PM CDT (01:42 UTC)
Expired
Oct 24, 2001, 9:20 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Colbert County, AL

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:45 PM CDTThunderstorm Wind 50 ELeighton, ALPower lines were blown down in Leighton according to State Police.
Oct 24, 9:07 PM CDTHail 0.88Leighton, ALNickel size hail was reported in the Lagrange Community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS54 KBMX 250142
SVRBHM
ALC033-250220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 920 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF LITTLEVILLE...MOVING EAST AT
  55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MUSCLE SHOALS
AND TUSCUMBIA.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:04 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Oct 24, 3:04 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001

A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY.  MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.

HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000

.BHM...NONE.

In the hours before

Special weather statement, Oct 24, 7:50 PM CDT, 52 minutes before
ALZ001>050-250350-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED OCT 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE STRONG COLD FRONT WILL PUSH THROUGH NORTHWEST ALABAMA THIS
EVENING...AND PUSH ACROSS MOST OF NORTH AND CENTRAL ALABAMA
OVERNIGHT.  THUNDERSTORMS HAVE ENTERED NORTHWEST ALABAMA AS OF 8
PM...AND WILL PROCEED INTO THE TUSCALOOSA...BIRMINGHAM...ANNISTON
CORRIDOR BY AROUND MIDNIGHT.

STRONG TO DAMAGING WINDS ARE POSSIBLE WITH THE THUNDERSTORMS TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN...OKLAHOMA...HAS PLACES
NORTHWEST ALABAMA FROM MARION...TO WINSTON...TO MORGAN...TO JACKSON
COUNTIES...AND NORTHWEST UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS UNTIL 1 AM..  THE LINE OF THUNDERSTORMS SHOULD
GRADUALLY WEAKEN AS THEY PUSH ACROSS THE STATE...WITH THE MAIN THREAT
OF SEVERE WEATHER OCCURRING BEFORE 1 AM.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS...ESPECIALLY
IN NORTHWEST ALABAMA...SHOULD MONITOR THE LATEST WEATHER CONDITIONS
AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:32 PM CDTSevere Thunderstorm WarningBMXLauderdale43 min
Oct 24, 8:01 PM CDTSevere Thunderstorm WarningBMXColbert44 min
Oct 24, 8:12 PM CDTSevere Thunderstorm WarningBMXLauderdale48 min
Oct 24, 8:31 PM CDTSevere Thunderstorm WarningBMXFranklin44 min
Oct 24, 8:34 PM CDTSevere Thunderstorm WarningBMXLimestone41 min
Oct 24, 8:52 PM CDTSevere Thunderstorm WarningBMXLawrence38 min
Oct 24, 8:59 PM CDTSevere Thunderstorm WarningBMXMarion46 min
Oct 24, 9:10 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Oct 24, 9:15 PM CDTSevere Thunderstorm WarningBMXFranklin25 min
Oct 24, 9:22 PM CDTSevere Thunderstorm WarningBMXMadison, Morgan53 min
Oct 24, 9:22 PM CDTSevere Thunderstorm WarningBMXWinston53 min
Oct 24, 9:28 PM CDTSevere Thunderstorm WarningBMXLawrence17 min
Oct 24, 9:41 PM CDTSevere Thunderstorm WarningBMXLimestone19 min
Oct 24, 10:06 PM CDTSevere Thunderstorm WarningBMXCullman39 min
Oct 24, 10:09 PM CDTSevere Thunderstorm WarningBMXJackson51 min
Oct 24, 10:41 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningBMXCullman23 min
Oct 24, 10:55 PM CDTSevere Thunderstorm WarningBMXDeKalb50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.